Hail, Perry
- When
- June 28, 3:31 PM EST
- Where
- Perry County, Manuel
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.350, -83.300
A citizen observed penny sized hail east of Chavies.
Isolated severe storms blew down trees across parts of Perry and Knox Counties during the late afternoon hours of June 28, 2019.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated severe storms blew down trees across parts of Perry and Knox Counties during the late afternoon hours of June 28, 2019.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 28, 3:27 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 427 PM EDT Fri Jun 28 2019 .SHORT TERM...(This evening through Saturday night) Issued at 427 PM EDT FRI JUN 28 2019 The mid/upper levels of our local atmosphere continue to be in a col with high geopotential heights. Ridging is to our NW and SE, weak troughiness to our SW, and the prevailing westerlies and a more significant trough are to our NE. At the surface, amorphous ridging is present. This is resulting in light and erratic winds throughout the column. Diurnal instability has built up, and thunderstorms developed over the elevated terrain near the VA border first today, and then began to spread. With light winds aloft, there has been very little movement for individual cells, generally developing and dissipating in the same place. With no significant features to focus or force the convection, it should largely die out tonight as surface instability is lost with cooling. The same general scenario should remain in place to start the day Saturday. The greatest POP will be near the VA border late in the day, where heating of the elevated terrain will make thunderstorm development a little bit easier than elsewhere. One minor difference will be the northeast CONUS trough pushing very slightly southwestward. This will create very light west to northwest steering flow, mainly over our northeast counties, and allow for any convection there to at least show some slow movement to the ESE. Convection should be on the decline again Saturday night, but could show a little bit more tendency to linger as the upper trough backs its way toward us. .LONG TERM...(Sunday through Friday) Issued at 427 PM EDT FRI JUN 28 2019 The long term period begins with upper level ridging over the Bahamas and extending east into the Atlantic, with upper ridging also over the center of the U.S. Upper level low pressure will be over the far northeast U.S. with general troughing through the mid Atlantic states. To start the week the ridging will build into the OH Valley. While there is good model agreement for the first part of next week, significant model differences develop during the second half of the long term period, with the GFS continuing to likely be too quick in breaking down the ridge which will be controlling our weather. The ECMWF holds onto the ridge longer and keeps heights higher than the GFS. The midweek breakdown of the upper ridge advertised by the 12Z operational GFS also seems out of step with the GEFS. Without ensemble support the operational GFS seems to be the odd model out. With the general troughing just to our northeast on Sunday, and possibly the remnants of an MCS off to our northwest sliding southeast, there will be a chance of showers and thunderstorms. With ridging building into the area for Monday the forecast will be dry on Monday with increasing temperatures. With model differences developing after the first of the week, the NWS national blend of models looks good in the handling of the sensible weather for the forecast as we move into next week. The NBM is much warmer and less wet than the GFS would suggest next week, which is consistent with stronger ridging. Temperatures will average above normal for the coming week, with highs mostly in the upper 80s to lower 90s. With dewpoints forecast in the upper 60s to lower 70s for most of next week, overnight lows will also be warm with lows mostly in the upper 60s to around 70. Following the idea of upper ridging holding on for most of next week and surface fronts generally staying well to our north, leads to the idea of the main shower and thunderstorm chances also staying to our north. However with the increasing heat and humidity we will see low chances of daily of showers and thunderstorms from Tuesday onward. By the end of the period the ridge may finally start to be suppressed with an increase in shower and thunderstorm chances by Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 126 PM EDT FRI JUN 28 2019 Mostly VFR conditions will occur through the period, with just a couple of exceptions. There is a slight chance of thunderstorms this afternoon and evening, but the areas affected would be minimal, and the probability of precipitation hitting a TAF site is too low to address in the forecast. There will also be dense fog occurring in valleys again late tonight into Saturday morning. The fog managed to make it to KSJS this morning, and have included a tempo group there for fog/low clouds around dawn. At the other TAF sites, have used a persistence forecast with no restrictions. For winds, outside of thunderstorms, they will generally be 5 kts or less. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...SBH AVIATION...HAL
Hazardous Weather Outlook National Weather Service Jackson KY 1028 AM EDT Fri Jun 28 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1028 AM EDT Fri Jun 28 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a slight chance of a thunderstorm during the afternoon or evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/CGAL/HAL
Special Weather Statement
National Weather Service JACKSON KY
403 PM EDT Fri Jun 28 2019
KYZ115>117-282030-
Clay-Perry-Leslie-
403 PM EDT Fri Jun 28 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LESLIE...WEST
CENTRAL PERRY AND SOUTHEASTERN CLAY COUNTIES...
At 401 PM EDT, a cluster of strong thunderstorm was centered near
Bobs Fork, or 7 miles west of Hyden, moving northwest at 10 mph.
Wind gusts of 30 to 40 mph and hail up to half an inch in
diameter are possible with these storms.
Locations impacted include...
Manchester, Hyden, Buckhorn, Enline, Essie, Shoal, Kaliopi, Marcum,
Bobs Fork, Goose Rock, Creekville, Lipps, Hima, Thousandsticks,
Plank, Buckhorn Lake S.P., Spurlock, Peabody, Jacks Creek and Hosea.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3712 8379 3727 8358 3727 8355 3726 8353
3727 8352 3729 8354 3735 8345 3713 8335
3697 8357
TIME...MOT...LOC 2001Z 135DEG 10KT 3713 8350
JPSpecial Weather Statement National Weather Service JACKSON KY 425 PM EDT Fri Jun 28 2019 KYZ112-115-117-282100- Breathitt-Perry-Leslie- 425 PM EDT Fri Jun 28 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LESLIE...NORTHERN PERRY AND CENTRAL BREATHITT COUNTIES... At 424 PM EDT, a strong thunderstorm was located over Lamont, or 7 miles northwest of Hazard, moving northwest at 5 mph. Wind gusts of 30 to 40 mph and nickel size hail are possible with this storm. Locations impacted include... Hazard, Buckhorn, Altro, Bush Branch, Hardshell, Lamont, Copland, Ary, Wolf Coal, Camp Lewis, Wilstacy, Beech, Mosley Bend, Chavies, Sikes, Rousseau, Noble, Dice, Lunah and Haddix. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3735 8312 3722 8329 3735 8351 3763 8319 TIME...MOT...LOC 2024Z 135DEG 5KT 3735 8327 JP
Special Weather Statement
National Weather Service JACKSON KY
429 PM EDT Fri Jun 28 2019
KYZ086-087-116-282115-
Clay-Knox-Bell-
429 PM EDT Fri Jun 28 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BELL...
NORTHEASTERN KNOX AND SOUTHEASTERN CLAY COUNTIES...
At 428 PM EDT, strong thunderstorms were clustered over Mills, or 13
miles north of Pineville, moving southwest at 15 mph.
Wind gusts of 30 to 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Barbourville, Pineville, Cannon, Artemus, Brightshade, Wallsend,
Emmanuel, Barnyard, Salt Gum, Beverly, Hinkle, Field, Ogle, Erose,
Lipps, Straight Creek, Blanche, Mills, Girdler and Cary.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3672 8370 3691 8394 3709 8369 3699 8352
3698 8352 3694 8351
TIME...MOT...LOC 2028Z 045DEG 11KT 3695 8366
JPThe Jackson,KY radar (KJKL), 27 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A citizen observed penny sized hail east of Chavies.
A citizen reported a couple of trees were blown down near the intersection of KY 28 and Spencer Fork Road northeast of Chavies.
A trained spotter reported five trees were blown down on Buckeye Branch Road northwest of Mills.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826057, 822898, 822900.